Alert archive / South Carolina / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 1, NWS Charleston, SC

March 26, 2002Beaufort County, Jasper County, South Carolina; Chatham County, Georgia

NWS Charleston, SC issued this severe thunderstorm warning at Mar 26, 2002, 4:34 PM EST for Beaufort County, Jasper County, South Carolina; Chatham County, Georgia. It was in force for 26 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 26, 2002, 4:34 PM EST (21:34 UTC)
Expired
Mar 26, 2002, 5:00 PM EST
In force
26 min
Issued by
NWS Charleston, SC
Area
Whole counties

Counties Chatham County, GA, Beaufort County, SC, Jasper County, SC

The radar

The Charleston,SC radar (KCLX), 46 km from the middle of the area, began a volume at 21:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 26, 4:45 PM ESTHail 0.75Pritchardville, SC

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 9.6 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2002-03-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2002-03-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
1252 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
-7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCHS 262134
SVRCHS
GAC051-SCC013-053-262200-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
432 PM EST TUE MAR 26 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  CHATHAM COUNTY IN SOUTHEAST GEORGIA.
  SOUTHWESTERN BEAUFORT COUNTY IN SOUTHERN SOUTH CAROLINA.  
  SOUTHERN JASPER COUNTY IN SOUTHERN SOUTH CAROLINA.

* UNTIL 500 PM EST.

* AT 432 PM EST...A SEVERE THUNDERSTORM WAS 4 MILES SOUTHEAST OF
  GARDEN CITY...OR ABOUT 4 MILES WEST OF SAVANNAH...MOVING EAST AT 20
  MPH. THE PUBLIC REPORTED GOLFBALL SIZED HAIL IN WESTERN CHATHAM    
  COUNTY AT 425 PM.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  SAVANNAH.
  SANDFLY.
  THUNDERBOLT.
  RIVERSIDE.
  WILMINGTON ISLAND.
  PRITCHARDVILLE.
  PRITCHARD.

NICKEL SIZE HAIL AND 60 MPH WINDS ARE EXPECTED IN THE WARNED AREA.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

$$

LAT...LON 3215 8126 3196 8128 3197 8078 3229 8095

&

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 26, 3:20 PM EST, 1 hour 14 minutes earlier.

Area forecast discussion, Mar 26, 3:20 PM EST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
320 PM EST TUE MAR 26 2002

WIDELY SCATTERED SHOWERS AND TSTMS ACROSS THE AREA SHOULD FILL IN
THIS EVENING AS PREFRONTAL TROF MOVES THROUGH THE CWA. BEST
INSTABILITY REMAINS TO THE W AND S OF OUR AREA. WILL BE A MATTER OF
TIMING AS ATMOSPHERE WILL BE STABILIZING A BIT TOWARDS SUNSET WHEN
ACTIVITY IS EXPECTED TO INCREASE ACROSS THE CWA. BY THIS TIME BEST
DYNAMICS WILL HAVE SPLIT SO WILL PROBABLY HAVE TO FOCUS ON OUTER
FRINGES OF CWA FOR STRONGEST ACTIVITY. THINK RISK OF SEVERE IS LOW.
WILL GO WITH LIKELY POPS FOR TONIGHT. FRONTL BNDRY TO MOVE TOWARDS
THE COAST TONIGHT AND THROUGH THE WATERS EARLY WED. DRIER AIR TO
FILTER IN TOWARDS MORNING. WILL GO WITH A BLEND OF GUID NUMBERS.

EXTENDED...A WEAK FRONTL BNDRY TO APPROACH FROM THE N ON SAT WITH A
SLIGHT CHANCE OF PRECIP. A CHANCE AGAIN ON SUN WITH ANOTHER COLD
FRONT TO APPROACH FROM THE W. WILL LEAVE A RESIDUAL MENTION OF
PRECIP IN FOR MON ALSO AND GO WITH A DRY FCST FOR TUE.

CWF...WND WL INCR TO S TO SW 15 TO 20 KT AND GUSTY TNGT THEN SHFT TO
W BY MRNG. XPCT SEAS TO RMN IN THE 4 TO 5 FT RANGE TNGT THEN SUBSIDE
SLGTLY WED AS WNDS BCM NW AND DMSH BY LATE IN THE DAY.  WL GO WITH
SMALL CRAFT EXERCISE CAUTION BASICALLY FOR TNGT INTO ERY WED. XPCT
FLO TO BCM LGT E BY LATE THU.

CHS   58  70  44  68 /  70  10   0  0
SAV   57  72  46  70 /  70  10   0  0
CHL   61  70  50  66 /  70  10   0  0
NBC   57  70  46  68 /  70  10   0  0
RBW   55  71  42  69 /  70  10   0  0

.CHS...
GA...NONE.
SC...NONE.

SLF/SR

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 26, 4:42 PM ESTSevere Thunderstorm WarningCHSDorchester33 min
Mar 26, 5:46 PM ESTSevere Thunderstorm WarningCHSMcIntosh29 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2002Severe Thunderstorm Warnings in Georgia, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.